Utah, 2013

Winter Weather in Utah, February 20 to 22, 2013

February 20 to 22, 2013 · NWS GJT · 1 event in 1 county or zone

A moist upper low moved across the region and produced significant snowfall in the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist upper low moved across the region and produced significant snowfall in the La Sal and Abajo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 8:38 PM MST, 22 minutes earlier.

Area forecast discussion, Feb 20, 8:38 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
838 PM MST WED FEB 20 2013

.UPDATE...
ISSUED AT 838 PM MST WED FEB 20 2013

LATEST SATELLITE AND RADAR TRENDS CONTINUE TO SHOW AREA OF
MODERATE TO HEAVY SNOWFALL WORKING SLOWLY WEST ACROSS THE WEST
ELKS AND INTO THE GRAND MESA. SO CURRENT HIGHLIGHTS THROUGH THIS
CORRIDOR REMAIN ON TRACK. TO THE SOUTH AND WEST...ACTIVITY
CONTINUES TO DIMINISH...WITH CLEARING SKIES AND PATCHY FOG
DEVELOPING. ALSO APPEARS THAT THE SOUTHERN LOW WILL NOT BECOME A
MAJOR PLAYER ACROSS OUR SOUTHERN ZONES AS IT SLOWLY PUSHES ACROSS
NEW MEXICO BEFORE LIFTING NORTHEAST INTO THE PLAINS.
THEREFORE...WENT AHEAD AND DROPPED THE HIGHLIGHTS ACROSS EASTERN
UTAH AND THE SOUTHERN VALLEYS AS POTENTIAL FOR SIGNIFICANT
SNOWFALL HAS DIMINISHED.

UPDATE ISSUED AT 546 PM MST WED FEB 20 2013

LATEST SHORT TERM MODEL GUIDANCE INDICATING TIGHT AREA OF
CONVERGENCE WILL BE DEVELOPING ACROSS THE EAST CENTRAL SECTIONS OF
THE FORECAST AREA OVER THE NEXT FEW HOURS. SPOTTER REPORTS
INDICATE AREAS OF HEAVY SNOW NOW FALLING IN THE VICINITY OF
GUNNISON...MONTROSE AND DELTA WITH TWO INCHES ALREADY IN THE
GUNNISON AREA. HAVE HOISTED A WINTER WEATHER ADVISORY FOR COLORADO
ZONE 11...WHICH INCLUDES MONTROSE AND DELTA AND BOOSTED SNOWFALL
AMOUNTS INTO THE 3 TO 6 RANGE BY MIDDAY THURSDAY. HAVE ALSO NUDGE
ACCUMULATIONS UP ACROSS THE WEST ELKS AND CRESTED BUTTE AREA WHICH
SHOULD BENEFIT NICELY AS THIS LOW LEVEL CONVERGENCE SETS UP.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 230 PM MST WED FEB 20 2013

GOOD MODEL AGREEMENT WITH SMALL AND LARGE SCALE FEATURES ADDING TO
FORECAST CONFIDENCE. THE MAIN UPPER LOW TRACKING THROUGH SOUTHERN
ARIZONA THIS AFTERNOON MOVES SOUTHERN NEW MEXICO TONIGHT AND INTO
KANSAS ON THURSDAY. A SECOND CENTER TO THE LOW TRACKS THROUGH
NORTHERN NEW MEXICO THIS EVENING. CURRENTLY SATELLITE SHOWS THREE
ENHANCED W-E ORIENTED BANDS OF ENHANCED CLOUDS OFF THE NE SIDE OF
THE LOW. THE SECOND BAND IS OVER SE UT-SW CO PRODUCING WIDESPREAD
SNOW. THE THIRD BAND IS OVER THE NORTHERN CWA AND APPARENTLY LACKS
SUFFICIENT LOW-MID LEVEL MOISTURE OR FORCING TO PRODUCE SNOW. JET
SUPPORT REMAINS WELL SOUTH OF THE FORECAST AREA AND SYNOPTIC
FORCING SPREADS ACROSS THE REGION THIS AFTERNOON AND EVENING BUT
IS STRONGEST SOUTH.

THIS AFTERNOON BEST SNOW ACCUMULATIONS HAVE OCCURRED IN PAGOSA
TOWARDS WOLF CREEK PASS WHERE THE FORCING...MOISTURE...AND
MARGINAL INSTABILITY ALL BULLS EYE. MAINLY SOUTH OROGRAPHIC
SNOWFALL CONTINUES ELSEWHERE FAVORING THE SOUTH-FACING SLOPES.

THIS EVENING THE 18Z RAP AND NAM INDICATE ENHANCED SNOWFALL UNDER
A MID LEVEL CIRCULATION OVER THE WEST ELK MOUNTAINS SOUTHWARD INTO
THE HIGHWAY 50 CORRIDOR THROUGH THE GUNNISON BASIN. THE LOW LEVEL
CONVERGENCE SHIFTS EAST OF THE FORECAST AREA AFTER MIDNIGHT WITH
SNOW ACCUMULATION SHIFTING TO NW-FACING SLOPES INCLUDING THE SKI
AREAS. THIS WILL FAVOR THE CENTRAL MOUNTAINS INTO THURSDAY.

AREAS OF LESS CERTAINTY INCLUDE THE MOUNTAINS OF EASTERN UTAH
WHERE MODELS STRUGGLE TO PRODUCE ADVISORY LEVEL SNOW ACCUMULATION.
MONTROSE MAY GET UP TO 4 INCHES OF SNOWFALL AS THE FLOW TURNS TO
NW/UPVALLEY. CORTEZ HAS BEEN JUST ABOVE FREEZING THIS AFTERNOON
BUT EXPECT THE FOOTHILLS FROM MANCOS TO DOVE CREEK TO SEE
ACCUMULATIONS CONTINUING THIS EVENING.

IN NW FLOW LIGHT SNOWFALL CONTINUES OVER THE COLORADO SPINE
THROUGH THURSDAY BUT DIMINISHES THURSDAY NIGHT. ALL HIGHLIGHTS END
THURSDAY AFTERNOON AND THIS STILL SEEMS REASONABLE EVEN WITH SNOW
CONTINUING AS ACCUMULATIONS ARE PROGGED TO BE VERY LIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 230 PM MST WED FEB 20 2013

A RATHER ILL-DEFINED SECONDARY UPPER TROUGH DROPS SOUTHEAST ACROSS
THE FORECAST AREA FRI BUT IS BOLSTERED BY A TRAILING JET MAX THAT
QUICKLY CATCHES IT FRI AFTERNOON. MOISTURE CONTENT DECREASES AND
LAPSE RATES BECOME MORE STABLE...BUT OROGRAPHICS IN THE PERSISTENT
NW FLOW AND WEAK DYNAMICS WITH THE TROUGH SHOULD PROVIDE ENOUGH
LIFT TO KEEP LIGHT SNOW OVER PARTS OF THE NRN MTNS FRIDAY FOR 1-3
INCHES OF NEW SNOW IN PLACES. HAVE BUMPED POPS UP A BIT FRI AS A
RESULT.

TRANSIENT SHORTWAVE RIDGING AND STABLE WARM ADVECTION ALOFT WILL
PROVIDE A LULL IN THE ACTIVITY FRIDAY NIGHT AS THE NEXT PACIFIC
STORM PUSHES INTO WA/OR.  THIS STORM LOOKS TO BRING AN ENERGETIC
COLD FRONT INTO NE UT ABOUT MIDDAY SATURDAY AND THEN SOUTHEAST
ACROSS WRN CO SAT AFTERNOON/EVENING. CONFIDENCE IS HIGH AS MODELS
HAVE BEEN CONSISTENT WITH EACH OTHER AND FROM RUN TO RUN. WHILE
MOISTURE CONTENT DECREASES AS THE STORM CROSSES THE INTERIOR
WEST...STRONG FRONTOGENETIC AND DYNAMIC FORCING WITH UNSTABLE
700-500 MB LAPSE RATES COULD STILL LEAD TO A BURST OF MODERATE TO
PERHAPS HEAVY SNOW WITH THE FRONT...WHICH MAY BE COMPOUNDED BY WINDY
CONDITIONS AND BLOWING SNOW OVER THE HIGHER TERRAIN. COLD ADVECTION
IN N TO NW FLOW BEHIND THE FRONT SHOULD KEEP SNOW OVER THE MTNS SAT
NIGHT. WINTER HIGHLIGHTS MAY BE NEEDED FOR THIS STORM. A CHANCE OF
SNOW WILL CONTINUE SUNDAY WITH THE NORTHERN MTNS FAVORED IN NW FLOW.
AFTER ANOTHER LULL ON MONDAY...THE NEXT PACIFIC STORM SHOULD REACH
OUR AREA ABOUT TUE EVENING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 838 PM MST WED FEB 20 2013

WIDESPREAD SNOW SHOWERS WILL CONTINUE TO HAMPER CENTRAL VALLEY
TERMINALS...INCLUDING KASE...KEGE...KGUC...KMTJ AND KRIL THROUGH
18Z. THIS WILL RESULT IN AREAS OF IFR AND LIFR CONDS WITH CIGS AND
VSBYS GREATLY REDUCED AS SNOW SHOWERS MOVE THROUGH. REMAINING
AREAS WILL CONTINUE TO SEE VFR...WITH OCCASIONAL MVFR CONDS AS
SCATTERED SNOW SHOWERS MOVE THROUGH. CONDITIONS IMPROVE FROM
SOUTHWEST TO NORTHEAST THURSDAY AFTERNOON AND EVENING AS THE STORM
SYSTEM RESPONSIBLE FOR THE SNOW LIFTS OUT INTO THE PLAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST THURSDAY FOR COZ003-
     007>010-012-013-017>019.

     WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR COZ011-014.

UT...NONE.
&&

UPDATE...JDC
SHORT TERM...JOE
LONG TERM...JAD
AVIATION...JDC
Hazardous weather outlook, Feb 20, 5:48 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MST WED FEB 20 2013

COZ001>014-017>023-UTZ022>025-027>029-211300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
548 AM MST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THIS
MORNING THROUGH TOMORROW EVENING AS SNOW BEGINS TO FALL OVER THE
SAN JUANS AND THEN SPREADS NORTHWARD THROUGH THE DAY. 5 TO 10
INCHES OF NEW SNOW IS EXPECTED OVER HIGHER TERRAIN WITH 3 TO 6
INCHES POSSIBLE ALONG THE EASTERN I-70 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH FRIDAY WITH AMOUNTS DIMINISHING AS
SUPPORT MOVES TO THE EAST. ANOTHER DISTURBANCE WILL MOVE THROUGH
THE AREA SATURDAY NIGHT INTO SUNDAY WITH ANOTHER DISTURBANCE
MOVING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 20, 5:49 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     SNOW             GUNNISON                38.54N 106.93W
02/20/2013  E2.0 INCH        GUNNISON           CO   PUBLIC

            SNOW SO FAR TODAY AND CONTINUES TO SNOW HEAVILY

&&

EVENT NUMBER GJT1300331

JDC
Local storm report, Feb 20, 6:12 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
612 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             CAHONE                  37.65N 108.82W
02/20/2013  E1.0 INCH        DOLORES            CO   PUBLIC

            SNOW SO FAR TODAY

&&

EVENT NUMBER GJT1300332

MALEKSA
Local storm report, Feb 20, 6:21 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
621 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     SNOW             CIMARRON                38.44N 107.56W
02/20/2013  M3.0 INCH        MONTROSE           CO   CO-OP OBSERVER

            SNOW SO FAR TODAY AND CURRENTLY SNOWING MODERATELY

&&

EVENT NUMBER GJT1300333

MALEKSA
Local storm report, Feb 20, 6:49 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
649 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     SNOW             2 W PAGOSA SPRINGS      37.27N 107.06W
02/20/2013  M4.0 INCH        ARCHULETA          CO   TRAINED SPOTTER

            SNOWFALL SO FAR TODAY.

&&

EVENT NUMBER GJT1300334

MALEKSA
Local storm report, Feb 20, 7:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
744 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     SNOW             2 ENE GUNNISON          38.55N 106.89W
02/20/2013  M3.0 INCH        GUNNISON           CO   TRAINED SPOTTER

            STORM TOTAL SNOWFALL SO FAR TODAY

&&

EVENT NUMBER GJT1300335

MALEKSA
Local storm report, Feb 20, 8:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MST WED FEB 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     SNOW             3 N CERRO SUMMIT        38.49N 107.63W
02/20/2013  E3.0 INCH        MONTROSE           CO   TRAINED SPOTTER

            ESTIMATED AMOUNTS WHILE TRAVELING EAST ALONG HIGHWAY
            50...STILL SNOWING.

&&

EVENT NUMBER GJT1300336

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 20, 9:00 PM MST to February 22, 5:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured above the 7500 foot level. Locally higher amounts included 14 inches at the La Sal Mountain SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518825.